Illinois, 2024

Damaging Wind in Illinois, June 22, 2024

June 22, 2024 · NWS ILX · 1 event in 1 county or zone

A cold front triggered a line of strong thunderstorms across the Illinois River Valley during the late evening of June 22nd. The storms crossed the Illinois River by the pre-dawn hours of June 23rd, with one of the cells causing minor wind damage near Washington in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered a line of strong thunderstorms across the Illinois River Valley during the late evening of June 22nd. The storms crossed the Illinois River by the pre-dawn hours of June 23rd, with one of the cells causing minor wind damage near Washington in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 10:48 PM CST, 44 minutes earlier. Its key messages:

  • A decaying line of thunderstorms will push into the area tonight. Hazardous weather will not be widespread, but a few locations will be susceptible to torrential rainfall, lightning, and pockets of gusty thunderstorm winds.
  • Afternoon temperatures will average about 5 degrees warmer than climatology over the next week, with the hottest day of the period coming Tuesday when heat index values could exceed triple digits.
  • Additional rainfall chances (greater than 50% probability) exist by the middle of next week with an attendant severe weather risk looming.
Area forecast discussion, Jun 22, 10:48 PM CST, 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1148 PM CDT Sat Jun 22 2024

.KEY MESSAGES...

- A decaying line of thunderstorms will push into the area
  tonight. Hazardous weather will not be widespread, but a few
  locations will be susceptible to torrential rainfall,
  lightning, and pockets of gusty thunderstorm winds.

- Afternoon temperatures will average about 5 degrees warmer than
  climatology over the next week, with the hottest day of the
  period coming Tuesday when heat index values could exceed
  triple digits.

- Additional rainfall chances (greater than 50% probability) exist
  by the middle of next week with an attendant severe weather risk
  looming.

&&

.UPDATE...
Issued at 844 PM CDT Sat Jun 22 2024

Current forecast still looks on track with storms moving into the
area, probably after 9 pm. HRRR model seems to have the best
handle on current situation and think it's best with the forecast
timing of any storms arriving. Besides the watch in effect for
parts of the CWA, did update pops/wx grids to account for slightly
slower timing of precip. New update should be coming our shortly.

Auten

&&

.DISCUSSION...
Issued at 151 PM CDT Sat Jun 22 2024

A quick check on features this afternoon reveals a compact mid-
level shortwave trough pushing across the Upper-Mississippi
Valley, with an attendant cold front extending from Green Bay to
Omaha to Dodge City. A narrow corridor of low-to-mid 70s sfc
dewpoints have pooled ahead of the this front, and convective
initiation is already occuring across portions of NE Iowa. Steep
low-level lapse rates and sufficient surface heating out ahead of
these features should help erode any remaining cap, while a mid-
level speed max (40-50 kts @ 500 mb) nosing in from the west helps
augment deep layer shear. The net effect will be clusters of
organized thunderstorms blossoming and pushing southeastward along
the cold front. CAMs remain in excellent agreement that such
activity will hold together as it sinks into central and southeast
Illinois late this evening.

An attendant severe weather risk remains in tact tonight, mainly
in areas north of a Beardstown-to-Bloomington line where the axis
of a 30-40 kt LLJ will be positioned. Damaging thunderstorm wind
gusts, associated with a mature cold pool, is the main concern by
the time the line reaches our forecast area.  The expectation,
though, is for convective activity to steadily fade overnight as
the upper forcing (shortwave) becomes displaced too far northeast,
the low- level jet axis gradually narrows and pinches off while
convergence along the front weakens. In other words, thunderstorms
will become less organized with southeast extent, and areas south
of I-72 may not see much thunder at all.

Hydro has the potential to steal the show tonight, with a few CAM
members (notably the ARW, NAM Nest, and NSSL WRF) offering localized
amounts up to 3" anywhere north of that Beardstown-to-Bloomington
line. While this won't be the rule by any means, it's certainly a
plausible outcome given a healthy LLJ and PWATs along the front
that exceed the 99th percentile of mid-June climatology.

A marginal cool down is anticipated Sunday in the wake of frontal
passage, with afternoon highs mostly in the mid-to-upper 80s. This
will be short-lived, though.

By Monday, mid-level heights will steadily increase beneath a
plume of hot air surging northward out of the western Gulf.
Temperatures on Monday will eclipse 90 degrees in many areas, and
if the deterministic NBM gets close to verifying, Tuesday will
max out in the mid-to-upper 90s ahead of the next frontal zone
with heat index values potentially exceeding 100 degrees. Tuesday
is not necessarily a slam dunk Heat Advisory day, though, with
multiple failure modes in play. Chief among them is a nocturnal
MCS. While this signal is mostly muted in ensemble and multi-
model guidance, the global deterministic do show some semblance
of this possibility with a few shortwaves lurking upstream across
the Corn Belt.

Otherwise, our attention is focused on the frontal passage itself
Tuesday night into Wednesday. Given the very moist and unstable
air mass ahead of the front, its passage may be accompanied by an
attendant severe weather and hydro risk.

Another brief cool down is then anticipated Thursday into Friday
as modified Canadian high pressure settles over the Great Lakes
region. Afternoon highs will mostly be in the upper 80s during
this period. Nevertheless, another signal for hot and increasingly
humid weather returns late next week and into the weekend --
perhaps marking a return to mid 90s heat and an additional round
of thunderstorm activity.

MJA

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1148 PM CDT Sat Jun 22 2024

Convection is finally moving into the CWA and will begin to affect
the TAFs during the overnight hours, beginning around midnight and
continuing for several hours. Tried timing storms at each sites
but only lasting for about an hour. Clouds will be VFR to start
and when the precip moves in, but guidance suggests MVFR clouds
will move in late tonight and last until the mid morning hours.
Thinking 2.5kft is where it will form at, but some models show as
low as 1.5kft. Scattered VFR clouds are expected my mid morning at
all sites, then become clear during the evening. Winds will be
southwest ahead of the storms, but become westerly during the
storms. After the storms, winds will become northwest through the
rest of the TAF period. Speeds late tonight and tomorrow will be
around 10kts.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 22, 2:19 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Sat Jun 22 2024

ILZ027>031-036>038-040-041-047-232030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Cass-
319 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move southeast across the area this
evening. Some of these will be strong to severe, with damaging winds
the main concern. Locally heavy rain may also result in some brief
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

After a brief break on Sunday, heat and humidity return for Monday
and Tuesday. The heat index will peak on Tuesday, around 105
degrees.

Thunderstorms are likely Tuesday night, with additional chances on
Friday. Chances for severe weather are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening, with the most
likely time frame between 8 pm and midnight.

Expected storm motion is toward the southeast around 35 mph.

ILZ042>046-048>057-061-232030-
Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
319 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move southeast across the area late
this evening. While they will be weakening, a few may still be strong
to briefly severe, with damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday morning east of I-57,
but
these are not expected to be severe.

After a brief break on Sunday, heat and humidity return for Monday
and Tuesday. The heat index will peak on Tuesday, around 105
degrees.

Thunderstorms are likely Tuesday night and Wednesday. Chances for
severe weather are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening, with the most
likely time frame between 11 pm and 1 am.

Expected storm motion is toward the southeast around 35 mph.

ILZ062-063-066>068-071>073-232030-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move into the area from the
northwest after midnight or 1 am. The chances of severe weather
appear low at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday morning, but these are
not expected to be severe.

Heat index values of 95 to 100 degrees are expected Sunday through
Wednesday afternoons, and will peak on Tuesday around 105 degrees.

Thunderstorms are likely Tuesday night and Wednesday. Chances for
severe weather are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Shimon

In the hours before

Special weather statement, Jun 22, 11:25 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1225 AM CDT Sun Jun 23 2024

ILZ031-037-038-230615-
Tazewell-Woodford-McLean-
1225 AM CDT Sun Jun 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WOODFORD...TAZEWELL...
NORTHWESTERN MCLEAN AND SOUTHEASTERN PEORIA COUNTIES THROUGH 115 AM
CDT...

At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to Washington to near South
Pekin. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pekin, East Peoria, Morton, Eureka, Washington, Metamora, Marquette
Heights, El Paso, Tremont, Minonk, Roanoke, Mackinaw, Minier,
Washburn, Danvers, South Pekin, Hopedale, Goodfield, Deer Creek, and
Stanford.

This includes the following highways...
 Interstate 155 between mile markers 18 and 31.
 Interstate 39 between mile markers 8 and 28.
 Interstate 474 between mile markers 11 and 14.
 Interstate 74 between mile markers 97 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Illinois.

&&

LAT...LON 4075 8893 4075 8892 4038 8918 4046 8986
      4056 8970 4055 8968 4057 8965 4059 8966
      4069 8949 4092 8936 4092 8893
TIME...MOT...LOC 0525Z 270DEG 48KT 4089 8931 4069 8942 4052 8971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Barnes

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
June 22, 11:32 PM CST to 11:37 PM CST
Where
Tazewell County, 1.05 mi W of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.700, -89.420

A few tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186252.